Medical questions & health advice by board certified doctors
"Why is my arthritis worse right before and during my menstrual cycle?"
I am a 33-year old female, I have had moderate osteo-arthritis in both hips and in my spine for about 5 years. Every month during the week before my period my arthritis is significantly worse. A few days into my cycle, my arthritis pain will diminish again. I have been tested for many types things like Rheumtoid arthritis, lupus, etc. and all the test have come back negative. I do take tylenol or ibuprofen but do not feel significant relief.
I think this is a problem that your primary care physician can find a solution to. It may be that the hormonal changes that are occurring the week before your period is making you more sensitive to pain, or allowing more pain producing hormones to be produced. Either way, you perceive it as your arthritis getting worse. I usually recommend scheduling Acetaminophen (Tylenol) throughout the day so that you stay ahead of the pain from osteoarthritis. Near the time of your period, you may respond better to non-steroidal anti-inflammatory drugs (NSAIDS). You may not be responding to ibuprofen because you are not taking enough. You should talk to your doctor about what the best dose is right for your situation. I suggest that you schedule an appointment with your primary care physician. He or she can discuss you symptoms and detail and perform a thorough musculoskeletal physical exam. From there, you can discuss treatments. I think you doctor will likely initially recommend NSAIDs like ibuprofen for the pain you get right around your period, but you may need a prescription strength. In addition, you may need to consider using an oral contraceptive which can help regulate these hormones that may be playing a role.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.